Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Had hypoglycemic episodes. Started drinking heavily. Taking nurofen for headache. Vomited blood. Concerned

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I would describe my partner as a heavy drinker.He drinks at least 8 and sometimes up to 12 beers a day.He hasn't been working the last 2 months ,so he hasn't had a break at all. A couple of months ago he had what I believe was a hypoglycaemic episode.He had been drinking heavily the previous night .We were at a cafe waiting for lunch when he became quite shaky and began to behaive erratically .He ran across the road to a supermarket to get food.He had to eat immediately.He has since blamed this on energy drinks,and has stopped drinking them. He told me this has happened on a few occasions.
The last few days he has come down with the flu.he has the usual symptoms,cough,running nose,hot and cold chills.he was taking nurofen for headache relief.He started his usual drinking .
He went to bed and later vomited blood.He has vomited the last 3 nights in a row.I have asked him if it always contained blood and he isn't admitting to me as he knows I'm concerned.I'm not staying with him at the moment as we had issues over his drinking.(I also don't want the flu !)
Is this vomiting blood just a bad mix of taking nurofen and drinking beer?.I want him to see a Doctor,but he says its just the Flu.
He is 42 and been abusing alcohol for the 2 years I have known him.otherwise he appears fit and healthy.
Thank you

Posted Sun, 12 May 2013 in Smoking and Alcohol Addiction
Answered by Dr. Srikanth Reddy 29 minutes later
Thanks for using health care magic for posting your query.
From the description that you have given it appears that your partner is having a problem of alcohol dependence.
He vomiting blood can have many reasons but the commonest one in this context is that he may be having liver failure and cirhosis leading to varices which cause bleeding in the esophagus -the food pipe. This leads to blood in the vomiting. The best way to confirm this is by doing an ultrasound of abdomen and an endoscopy of the food pipe.
You need to show him to a physician and convince him for deaddiction.
A psychiatrist can help in motivating him to leave alcohol and hence try convicing to see one. He will motivate him first, detoxify him and then start him on some anticraving drugs.
Hope I am able to answer your concerns.
Thanks and regards .
Dr. Srikanth XXXXXXX
Addiction specialist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor